Thunderstorm Wind, Chautauqua
- When
- June 26, 11:16 AM EST
- Where
- Chautauqua County, Dunkirk
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.480, -79.330
After a extended period with no severe weather, active weather returned to the area as a deep upper trough and surface low over the Great Lakes pushed a warm front northward across the region in the morning before a cold front quickly swept in during the afternoon. An embedded impulse along with building instability ahead of the front supported severe thunderstorms most of the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
After a extended period with no severe weather, active weather returned to the area as a deep upper trough and surface low over the Great Lakes pushed a warm front northward across the region in the morning before a cold front quickly swept in during the afternoon. An embedded impulse along with building instability ahead of the front supported severe thunderstorms most of the afternoon. The majority of reports were received east of Lake Erie, along the southern shore of Lake Ontario and across the Finger Lakes region. In addition to damaging winds and large hail, flash flooding was reported in Chautauqua county near Jamestown and Falconer.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 26, 8:30 AM EST, 2 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Buffalo NY 930 AM EDT Mon Jun 26 2023 .SYNOPSIS... Low pressure will move across the Great Lakes today bringing addtional showers and thunderstorms the the region. Some of these storms will be capable of producing very heavy rain with possible localized flooding. Unsettled weather will continue through the middle of the week as this low moves slowly across the region. Dry weather then returns Thursday through Friday as high pressure moves into the Lower Lakes. && .NEAR TERM /THROUGH TONIGHT/... Vertically stacked low/trough will move closer to the Lower Lakes today. Ahead of this feature we should see a brief lull from the Genesee River Valley east late this morning. Meanwhile, radar shows showers and thunderstorms entering far Western NY late this morning. A mixture of daytime heating and a convectively enhanced vorticity maximum pivoting around this mid-level low will again ignite more widespread showers and thunderstorms by this afternoon. Given the soupy airmass with dewpoints in the 60s (PWATS 1.5" or greater) and short MBE vectors, storms will have the potential to produce very heavy rainfall again with possible localized flooding. While there isn't a widespread threat of severe weather...a few of the stronger cells could produce strong gusty winds. SPC has placed parts of western NY and central NY in a Marginal risk for severe weather. Localized gusty winds from pulse storms would be the primary risk. Otherwise...muggy conditions will be the theme today with highs in the 70s to low 80s. Tonight...showers and thunderstorms will move east across the CWA and weaken as instability wanes. We should then see a relative lull again in convective activity as the mid-level and surface low inches a bit closer to western New York. Have diminish POPs accordingly but not completely eliminated the potential for showers or a stray thunderstorm overnight. That said...another muggy night will be on tap with air conditioners more than likely working overtime. Lows will be found in the 60s for most locations by daybreak Tuesday. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Tuesday through Wednesday the approaching mid level closed low will open up into a trough and move very slowly east across the eastern Great Lakes, finally drifting into eastern NY and western New England Wednesday night. Numerous convectively enhanced shortwaves will move through the mean longwave trough and provide periods of ascent Tuesday through Wednesday, with ample deep moisture in place. This will continue to support unsettled weather with periods of showers and a few thunderstorms. Looking at the details, there should be a relative lull in shower and thunderstorm coverage Tuesday morning. Developing diurnal instability and the approach of stronger ascent just ahead of the mid level trough axis will then allow showers and thunderstorms to become more widespread Tuesday afternoon and evening. The greater coverage of showers and thunderstorms will likely last through the first half of Tuesday night east of Lake Ontario as the best forcing arrives. PWAT values remain around 1.5" Tuesday and Tuesday evening, and will combine with relatively slow storm movement to bring localized very heavy downpours and an isolated flood risk. Shear and instability are generally lacking for an organized risk of severe weather, although a few isolated storms with gusty winds are possible. Thunderstorms will wane Tuesday evening, first across Western NY and last east of Lake Ontario. Ongoing large scale forcing for ascent associated with the passage of the mid level trough along with lingering deep moisture will continue to produce areas of showers overnight. Wednesday the trough axis will continue to march slowly east, placing more favorable ascent and deep moisture east of Lake Ontario where the greatest rain chance and risk of thunderstorms will reside. Farther west, the arrival of drier air and subsidence will allow for decreasing chances of rain through the day, and possibly some partial clearing later in the afternoon. A few showers will continue east of Lake Ontario Wednesday night, with the rest of the area becoming dry with partial clearing overnight as drier air continues to filter in from the west. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Thursday and Friday the mid level trough axis will continue to linger over eastern NY and New England. This will maintain more cloud cover and a chance of a few showers east of Lake Ontario through the end of the week. Otherwise, surface high pressure building into the central and eastern Great Lakes will allow the rest of the area to become mainly dry Thursday and Friday. Forecast uncertainty begins to increase next weekend with normal timing and placement differences beginning to show in operational model and ensemble guidance. In general, a trough will move from the Upper Midwest Saturday into the Great Lakes by Sunday. Southwest flow in advance of this trough will capture moisture and instability and spread it northeast into the Great Lakes and New England, with increasing chances of a few showers and thunderstorms. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... VFR flight conditions will be found at most terminals late this morning. The exception is KJHW where scattered thunderstorms will be in the area. A vertically stacked low to our west will continue to move east towards the Lower Great Lakes today. Showers and thunderstorms will once again fire up and become more numerous around peak diurnal heating this afternoon. The showers and thunderstorms will then have the potential to bring about brief restrictions at terminals. Scattered showers and isolated thunderstorms tonight may result in localized IFR flight conditions. Otherwise, expecting mainly MVFR cigs due to residual low moisture tonight. Outlook... Tuesday through Wednesday...Areas of MVFR or lower with occasional showers and a chance of a few thunderstorms. Thursday and Friday...VFR to MVFR with a chance of showers. && .MARINE... Winds and waves will remain relatively low (generally less than 12 knots) through Tuesday as a weak pressure gradient remains in place over the eastern Great Lakes. Showers and thunderstorms will be possible today and Tuesday, especially around peak heating which these storms could produce frequent lightning, gusty winds, and higher wave action. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR NEAR TERM...AR/Apffel SHORT TERM...Hitchcock LONG TERM...Hitchcock AVIATION...AR/Apffel MARINE...AR
Hazardous Weather Outlook National Weather Service Buffalo NY 519 AM EDT Mon Jun 26 2023 NYZ001>008-010>014-019>021-085-270930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 519 AM EDT Mon Jun 26 2023 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. Showers and scattered thunderstorms are expected this afternoon and evening. A few storms may produce localized heavy downpours and may result in isolated flooding. A few storms may also produce gusty winds, with a Marginal Risk of a few isolated severe thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional rounds of showers and scattered thunderstorms are expected Tuesday. A few storms may produce localized heavy downpours and may result in isolated flooding. A few storms may also produce gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-270930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 519 AM EDT Mon Jun 26 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
Special Weather Statement
National Weather Service Buffalo NY
1117 AM EDT Mon Jun 26 2023
NYZ019-261615-
Chautauqua NY-
1117 AM EDT Mon Jun 26 2023
...A strong thunderstorm will impact portions of Chautauqua County
through 1215 PM EDT...
At 1115 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wattsburg, or 12 miles east of Erie, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph, pea size hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rains could cause flooding.
Locations impacted include...
Jamestown, Dunkirk, Fredonia, Westfield, Lakewood, Falconer,
Mayville, Clymer, Long Point State Park, Jamestown West, Chautauqua
Institution, Lake Erie State Park, Findley Lake, SUNY Fredonia,
Frewsburg, Chautauqua, Busti, Portland, Sheridan, and Ripley.
This includes the following highways...
Interstate 90 between exits 59 and 61.
Interstate 86 between exits 4 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Chautauqua Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4240 7959 4253 7922 4200 7917 4200 7976
4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 1515Z 243DEG 34KT 4208 7985
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ApffelThe Buffalo radar (KBUF), 71 km away, was scanning. The volume nearest the first event began at 16:18 UTC.
9 thunderstorm wind, 4 hail, 2 flash flood. Local standard time, as filed.
A large tree branch was snapped off.
A power pole was snapped.
Multiple trees were down obstructing state route 14.
Trees and power lines were downed. There was also half inch hail.
A report of one inch hail was received.
Several six to eight inch diameter tree limbs were downed.
A report of nickel sized hail was received.
Sprague Street in Jamestown was flooded.
Allen Street in Falconer closed due to flooding.
Multiple reports of trees and wires downed in Irondequoit and Webster.
A report of one inch hail was received.
Large tree branches were downed.
A report of penny sized hail was received.
Multiple reports of trees downed in Geneva.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105484, 1105475, 1105476, 1105477, 1105479, 1105471, 1105480, 1105472, 1105980, 1105981, 1105481, 1105473, 1105482, 1105474, 1105483.